Catalogo Articoli (Spogli Riviste)

OPAC HELP

Titolo:
Peripheral neuropathy and antiretroviral drugs
Autore:
Dalakas, MC;
Indirizzi:
NINDS, Neuromuscular Dis Sect, NIH, Bethesda, MD 20892 USA NINDS BethesdaMD USA 20892 uscular Dis Sect, NIH, Bethesda, MD 20892 USA
Titolo Testata:
JOURNAL OF THE PERIPHERAL NERVOUS SYSTEM
fascicolo: 1, volume: 6, anno: 2001,
pagine: 14 - 20
SICI:
1085-9489(200103)6:1<14:PNAAD>2.0.ZU;2-T
Fonte:
ISI
Lingua:
ENG
Soggetto:
HUMAN-IMMUNODEFICIENCY-VIRUS; AIDS-RELATED COMPLEX; PHASE-I TRIAL; REVERSE-TRANSCRIPTASE INHIBITORS; ZIDOVUDINE-INDUCED MYOPATHY; MITOCHONDRIAL-DNA; 2',3'-DIDEOXYCYTIDINE DDC; 2',3'-DIDEOXYINOSINE DDI; HIV-INFECTION; MUSCLE MITOCHONDRIA;
Keywords:
peripheral neuropathy; antiretroviral drugs; AIDS; mitochondrial DNA;
Tipo documento:
Article
Natura:
Periodico
Settore Disciplinare:
Life Sciences
Citazioni:
59
Recensione:
Indirizzi per estratti:
Indirizzo: Dalakas, MC NINDS, Neuromuscular Dis Sect, NIH, Bldg 10,Room 4N248,10 Ctr Dr,MSC 1382,Bethesda, MD 20892 USA NINDS Bldg 10,Room 4N248,10 Ctr Dr,MSC 1382 Bethesda MD USA 20892
Citazione:
M.C. Dalakas, "Peripheral neuropathy and antiretroviral drugs", J PERIPH N, 6(1), 2001, pp. 14-20

Abstract

Patients treated with nucleoside analogue reverse transcriptase inhibitors(NRTIs) develop a varying degree of myopathy or neuropathy after long-termtherapy. Zidovudine (AZT) causes myopathy; zalcitabine (ddC), didanosine (ddI) and lamuvidine (3TC) cause neuropathy; stavudine (d4T) and fialuridine(FIAU) cause neuropathy or myopathy and lactic acidosis. The tissue distribution of phosphorylases responsible for phosphorylation of NRTIs relates to their selective tissue toxicity. The myopathy is characterized by muscle wasting, myalgia, fatigue, weakness and elevation of CK. The neuropathy is painful, sensory and axonal. In vitro, NRTIs inhibit the gamma-DNA polymerase, responsible for replication of mtDNA, and cause mtDNA dysfunction. In vivo, patients treated with AZT, the best studied NRTI, develop a mitochondrial myopathy with mtDNA depletion, deficiency of COX (complex IV), intracellular fat accumulation, high lactate production and marked phosphocreatine depletion, as determined with in vivo MRS spectroscopy, due to impaired oxidative phosphorylation. Animals or cultured cells treated with NRTIs develop neuropathy, myopathy, or cell destruction with similar changes in the mitochondria. There is evidence that the NRTI-related neuropathy is also due to mitochondrial toxicity. The NRTIs (AZT, ddC, ddI, d4T, 3TC) contain azidogroups that compete with natural thymidine triphosphate as substrates of DNA pol-gamma and terminate mtDNA synthesis. In contrast, FIAU that contains3'-OH groups serves as an alternate substrate for thymidine triphosphate with DNA pol-gamma and is incorporated into the DNA causing permanent mtDNA dysfunction. The NRTI-induced mitochondrial dysfunction has an influence onthe clinical application of these agents, especially at high doses and when combined. They have produced in humans a new category of acquired mitochondrial toxins that cause clinical manifestations resembling the genetic mitochondrial disorders.

ASDD Area Sistemi Dipartimentali e Documentali, Università di Bologna, Catalogo delle riviste ed altri periodici
Documento generato il 12/07/20 alle ore 04:59:44